Montana, 2011

Flooding in Montana, June 1 to 28, 2011

June 1 to 28, 2011 · NWS GGW · 2 events in 2 counties and zones

Heavy rain and saturated soils contributed to flooding of especially the Flatwillow Creek and the Musselshell River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Heavy rain and saturated soils contributed to flooding of especially the Flatwillow Creek and the Musselshell River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 31, 7:58 PM MST, 4 hours 2 minutes earlier.

Area forecast discussion, May 31, 7:58 PM MST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
858 PM MDT TUE MAY 31 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT...
SURFACE HIGH MOVING ACROSS E MT...WITH RESULTING PRESSURE
GRADIENTS HAVING ALREADY BECOME VERY WEAK OVER MOST OF THE AREA.
GRADIENTS INCREASE LATE TONIGHT...FOR E WINDS IN THE MILK VALLEY.
DEW POINTS DROPPED TO THE UPPER 30S THIS AFTERNOON WITH MIXING
ALOFT...BUT SHOULD RISE QUITE A BIT WITH DE-COUPLING AND THE
MOISTER BOUNDARY LAYER. THEREFORE...PATCHY FOG EXPECTED AS LOWS
FALL TO THE LOWER 40S SOME PLACES. NO UPDATE TO ONGOING FORECAST
SIMONSEN

PREVIOUS SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH
THURSDAY....UPPER RIDGING WILL RETURN TO NORTHEAST MONTANA THIS
EVENING AHEAD OF AN UPPER TROUGH DIGGING OFF THE WEST COAST. THIS
WILL ALLOW FOR A BRIEF RETURN TO DRY CONDITIONS TONIGHT INTO
WEDNESDAY. WITH CLEARING SKIES AND CONTINUED LOW LEVEL
MOISTURE...PUT SOME MENTION OF PATCHY FOG IN FOR THE FAVORED RIVER
VALLEYS. TEMPERATURES WILL WARM TO A BIT MORE SEASONABLE READINGS
TOMORROW. GUSTY SOUTHEAST WINDS WILL RETURN BY WEDNESDAY
AFTERNOON...AND ANOTHER LAKE WIND ADVISORY LOOKS IN STORE.

WEDNESDAY NIGHT WILL BRING INCREASING CLOUD COVER AND SHOWER ACTIVITY AS
THE PACIFIC TROUGH MOVES ONSHORE DRIVING A SOUTHWEST FLOW ALOFT. GUSTY
SOUTHEAST WINDS WILL CONTINUE AS THE ASSOCIATED SURFACE LOW
APPROACHES.

THURSDAY CONTINUES TO LOOK FAVORABLE FOR STRONG TO SEVERE
THUNDERSTORM DEVELOPMENT. LOW LEVEL MOISTURE IS ADVECTED IN AHEAD
OF AN APPROACHING COLD FRONT THAT WILL PUSH THROUGH FROM WEST TO
EAST. SPEED SHEAR IS PRESENT AND CAPE VALUES ARE NORTH OF 1000
J/KG FOR SOME LOCATIONS. IN ADDITION TO GUSTY WINDS AND
HAIL...HEAVY RAINFALL WILL BE POSSIBLE WHICH COULD COMPLICATE
ONGOING FLOODING CONCERNS. GILCHRIST

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
THURSDAY NIGHT THROUGH FRIDAY NIGHT... A TROUGH WILL EXTEND
THROUGH THE PACIFIC NORTHWEST AND INTO EASTERN MONTANA. A
MESOSCALE LOW PRESSURE SYSTEM WILL BE CREATED NEAR THE SURFACE IN
RESPONSE AND MOVE THROUGH THE REGION ALONG WITH A COLD FRONT AND
SHOULD GENERATE A FEW SHOWERS AND THUNDERSTORMS ALONG WITH BRIEF
COOLING TEMPERATURES. MODEL CONFIDENCE IS HIGH.

SATURDAY THROUGH SUNDAY NIGHT... A RIDGE OVER THE PACIFIC
NORTHWEST WILL PROGRESS ACROSS EASTERN MONTANA AND SHOULD CREATE A
CLEAR TO PARTLY CLOUDY SET OF PERIODS. MODEL CONFIDENCE STARTS
HIGH THROUGH SATURDAY NIGHT AND QUICKLY DROPS TO AVERAGE BY SUNDAY
TO SUNDAY NIGHT.

MONDAY ONWARD... MODEL CONFIDENCE DROPS INTO THE LOW STAGE
QUICKLY. MODELS ARE HAVING A HARD TIME DISCERNING THE MOVEMENT AND
FUTURE PLACEMENT OF LARGE SCALE TROUGH OFF OF THE COAST OF
CALIFORNIA. 00Z RUN OF THE EC DID NOT JIVE WITH THE GFS HOWEVER
NEW 12Z RUN IS BEGINNING TO SKEW TOWARDS THE GFS. CONFIDENCE IN
MAIN RUN OF THE GFS IS ALSO LOW DUE TO THE LARGE SPREAD OF ITS
ENSEMBLE MEMBERS. BEST GUESS IS THE FOR THE TROUGH TO EJECT OVER
THE GREAT BASIN AND SLIGHTLY CURVE NORTH WHICH WOULD BEGIN WETTING
THE AREA WITH AFTERNOON THUNDERSTORMS THROUGH MONDAY AND TUESDAY
FOLLOWED BY A WEAK COLD FRONT MID WEEK. GAH

PREVIOUS LONG TERM DISCUSSION...
THE GFS AND EC START OUT IN FAIR AGREEMENT FOR THE
EXTENDED...HOWEVER AS THE FORECAST PROGRESS THROUGH THE PERIODS
THEY HEAD OFF IN TWO DIFFERENT DIRECTIONS. THEY ARE OK UP THROUGH
SUNDAY AT 12Z. AT THIS TIME STAMP THEY START TO SPLIT. THE EC
KICKS THE WEST COAST DIGGING LOW OUT AND BRINGS IT UP TO CENTRAL
MONTANA BY MONDAY AFTERNOON. THE GFS AND GEM BOTH HOLD THE UPPER
LOW BACK WITH THE GFS OVER RENO AND THE GEM OVER BAJA CALIFORNIA.
THE EC LEAVES A TROUGH BEHIND OVER THE WESTERN STATES WITH THE
MAIN UPPER LOW MOVING INTO THE CENTRAL PRAIRIES OF CANADA. AT THE
END OF THE FORECAST PERIOD WITH THE BEGINNING OF NEXT WEEK THE GFS
DOES KICK THE UPPER LOW TOWARDS MONTANA IN SIMILAR FASHION AS THE
EC A FEW DAYS EARLIER...WHERE THE GEM STILL KEEPS THE UPPER LOW
CUT OFF OVER THE DESERT SOUTHWEST.

FOR THE SOLUTION KEPT THINGS IN PRETTY HIGH CONFIDENCE THROUGH
SUNDAY IN THE EXTENDED AND THEN WENT CLIMO AFTER THAT WITH THE
LARGE DIFFERENCES...WHICH DID LEAD TO A TEMPERATURE INCREASE
LATE...BUT CLIMO HIGHS ARE MOVING INTO THE 70S. IF THE EC IS MORE
CORRECT LOOK FOR THE BELOW NORMALS...WITH THE GFS TEMPS WOULD
SNEAK ABOVE. SO AFTER SUNDAY A LOW CONFIDENCE IS BEST IN THE
FORECAST AT THIS TIME.

FRIDAY KEPT POPS HIGH WITH THE PASSING UPPER TROUGH. SATURDAY AND
SUNDAY WENT FAIRLY DRY WITH THE BUILDING RIDGE AND THEN SLOWLY
TRANSITIONED INTO CLIMO POPS AFTER THAT.          PROTON

&&

.AVIATION...
VFR CONDITIONS FOR THE MOST PART THROUGH TOMORROW MORNING WITH
POSSIBLE MVFR TO IFR CONDITIONS DUE TO PATCH FOG AROUND THE
TERMINALS. VISIBILITY COULD BE IMPACTED ALONG WITH CEILING HEIGHT
ALTHOUGH THE PATCHY FOG IS NOT A SURE THING. WINDS WILL BE LIGHT
AND VARIABLE OVERNIGHT...THEN THEY WILL SWITCH TO THE SOUTHWEST IN
THE MORNING AND INCREASING TO 15 TO 25 KNOTS DURING THE AFTERNOON
TOMORROW. RSMITH

&&

.HYDROLOGY...
FOR THE MILK AND MUSSELSHELL BASINS...EXPECT ONGOING FLOODING DUE
TO THE RAINFALL THAT OCCURRED OVER THE RECENT HOLIDAY WEEKEND.
FLOOD WARNINGS ARE IN EFFECT.

THE YELLOWSTONE RIVER NEAR GLENDIVE IS EXPECTED TO RETURN TO FLOOD
STAGE. A FLOOD WARNING IS IN EFFECT THERE AS WELL.

THE MISSOURI RIVER BELOW FORT PECK DAM TO THE NORTH DAKOTA STATE
LINE WILL SEE A RISE IN THE RIVER WITH WATER RELEASES FROM FORT
PECK RESERVOIR. SEE LATEST HYDROLOGIC OUTLOOK FOR FURTHER DETAILS.

&&

.CLIMATE...
MAY 2011 IN GLASGOW SO FAR HAS AVERAGED 4 DEGREES BELOW NORMAL.
THIS BY ITSELF IS NOT UNUSUAL. HOWEVER...UNUSUALLY CLOUDY AND
RAINY WEATHER FOR THE MONTH HAS LED TO UNUSUALLY LOW VARIABILITY IN
THE RECORDED TEMPERATURES WITH MOST DAYS SIMPLY BEING COOL.

GLASGOW HAS SEEN 70 DEGREES ONLY ONCE SO FAR THIS YEAR...WITH 70
RECORDED ON MAY 16. THE LATEST DATE FOR A FIRST HIGH OF 70 OR
MORE WAS MAY 17 IN 1967 (WHEN IT HIT 84).

THE LATEST DATES FOR FIRST HIGHS ABOVE THRESHOLDS FROM 69 TO 80
DEGREES ARE GIVEN IN THE FOLLOWING TABLE...BASED ON DATA BACK TO
1893 AND UP TO 2010:

>69 MAY 17 1967
>70 MAY 17 1967
>71 MAY 17 1967
>72 MAY 17 1967
>73 MAY 17 1967
>74 JUN 1 1899
>75 JUN 1 1899
>76 JUN 1 1899
>77 JUN 11 1899
>78 JUN 11 1899
>79 JUN 16 1899
>80 JUN 16 1899

2011 THUS HAS THE RECORD LATEST DATE FOR FIRST TEMPERATURE ABOVE
70...71...72...AND 73 DEGREES AS TEMPERATURES ABOVE THESE
THRESHOLDS HAVE YET TO BE REACHED AS OF MAY 30...WITH MORE SUCH
RECORDS LIKELY FOR THRESHOLDS OF 74 AND UP. MARTIN

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 31, 1:31 PM MST, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
231 PM MDT TUE MAY 31 2011

MTZ016-017-059>061-011100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY-
231 PM MDT TUE MAY 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FLOODING IS OCCURRING ONCE AGAIN ON SMALL STREAMS IN VALLEY AND
PHILLIPS COUNTIES...ALONG WITH THE MILK RIVER FROM JUST BELOW
SACO TO THE CONFLUENCE WITH THE MISSOURI RIVER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FLOODING WILL CONTINUE ALONG THE MILK RIVER AND SOME SMALL STREAMS
THROUGH THE WEEK.

GUSTY SOUTHEAST WINDS WILL RETURN TO THE AREA WEDNESDAY AFTERNOON.
A LAKE WIND ADVISORY MAY BE NEEDED FOR FORT PECK LAKE.

THURSDAY COULD BRING A ROUND OF STRONG AFTERNOON THUNDERSTORMS TO
THE REGION. THESE STORMS COULD PRODUCE STRONG GUSTY WINDS...HAIL AND
OR HEAVY RAINFALL AS THEY PASS THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ021-022-011100-
PETROLEUM-GARFIELD-
231 PM MDT TUE MAY 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FLOODING CONTINUES ON SEVERAL SMALL STREAMS IN THE WARNING AREA
ALONG WITH THE MUSSELSHELL RIVER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FLOODING WILL CONTINUE ALONG THE MUSSELSHELL RIVER AND SOME SMALL STREAMS
THROUGH THE WEEK.

GUSTY SOUTHEAST WINDS WILL RETURN TO THE AREA WEDNESDAY AFTERNOON.
A LAKE WIND ADVISORY MAY BE NEEDED FOR FORT PECK LAKE.

THURSDAY COULD BRING A ROUND OF STRONG AFTERNOON THUNDERSTORMS TO
THE REGION. THESE STORMS COULD PRODUCE STRONG GUSTY WINDS...HAIL AND
OR HEAVY RAINFALL AS THEY PASS THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ025>027-011100-
DAWSON-PRAIRIE-WIBAUX-
231 PM MDT TUE MAY 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THANKS TO RECENT RAINFALL...FLOODING HAS RETURNED TO THE YELLOWSTONE RIVER AT
GLENDIVE. A FLOOD WARNING IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THURSDAY COULD BRING A ROUND OF STRONG AFTERNOON THUNDERSTORMS TO
THE REGION. THESE STORMS COULD PRODUCE STRONG GUSTY WINDS...HAIL AND
OR HEAVY RAINFALL AS THEY PASS THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ020-023-024-062-011100-
WESTERN ROOSEVELT-MCCONE-RICHLAND-EASTERN ROOSEVELT-
231 PM MDT TUE MAY 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

GUSTY SOUTHEAST WINDS WILL RETURN TO THE AREA WEDNESDAY AFTERNOON.
A LAKE WIND ADVISORY MAY BE NEEDED FOR FORT PECK LAKE.

THURSDAY COULD BRING A ROUND OF STRONG AFTERNOON THUNDERSTORMS TO
THE REGION. THESE STORMS COULD PRODUCE STRONG GUSTY WINDS...HAIL AND
OR HEAVY RAINFALL AS THEY PASS THROUGH THE AREA.

FLOODING IS EXPECTED ON THE MISSOURI RIVER AS THE ARMY CORPS OF
ENGINEERS INCREASES RELEASES FROM FORT PECK RESERVOIR. A
HYDROLOGIC OUTLOOK HAS BEEN ISSUED FOR THE MISSOURI RIVER FROM
DOWNSTREAM OF FORT PECK DAM THROUGH THE NORTH DAKOTA BORDER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ018-019-011100-
DANIELS-SHERIDAN-
231 PM MDT TUE MAY 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THURSDAY COULD BRING A ROUND OF STRONG AFTERNOON THUNDERSTORMS TO
THE REGION. THESE STORMS COULD PRODUCE STRONG GUSTY WINDS...HAIL AND
OR HEAVY RAINFALL AS THEY PASS THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Petroleum

When
June 1, 12:00 AM MST to June 28, 10:23 AM MST
Where
Petroleum County, 5.91 mi N of Flatwillow to 18.77 mi NNE of Flatwillow
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
46.915, -108.383

The Musselshell River remained out of its banks through much of June as heavy rainfalls downstream caused significant flash flooding. Flatwillow Creek was a major tributary to the flooding, with McDonald and Box Elder Creeks contributing lesser amounts.

Flood, Garfield

When
June 1, 12:00 AM MST to June 28, 10:23 AM MST
Where
Garfield County, 0.56 mi WSW of Mosby to 8.41 mi E of Mosby
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
46.998, -107.882

The Musselshell River remained out of its banks through much of June as heavy rainfalls downstream caused significant flash flooding. Flatwillow Creek was a major tributary to the flooding, with McDonald and Box Elder Creeks contributing lesser amounts.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322513, 322950.